Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS El Paso, TX

February 23, 2005Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Feb 23, 2005, 2:30 PM MST for Otero County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 2:30 PM MST (21:30 UTC)
Expired
Feb 23, 2005, 3:19 PM MST
In force
49 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The El Paso radar (KEPZ), 76 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 232132
SVREPZ
NMC035-232215-
/O.NEW.KEPZ.SV.W.0002.050223T2130Z-050223T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 315 PM MST

* AT 223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST    
  OF OROGRANDE...AND MOVING EAST   AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OROGRANDE BY 245 PM MST

THIS STORM HAS HAD A HISTORY OF PRODUCING HAIL AND STRONG WINDS.  IF 
THIS STORM APPROACHES YOUR AREA SEEK SHELTER IMMEDIATELY.


LAT...LON 3237 10635 3220 10627 3234 10581 3254 10591

$$

TSB
1 follow-up statement
000 
WWUS54 KEPZ 232219
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MST WED FEB 23 2005

NMC035-232224-
/O.EXP.KEPZ.SV.W.0002.000000T0000Z-050223T2215Z/
OTERO NM-
315 PM MST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTERO COUNTY
EXPIRES AT 315 PM MST...

THE STORM THAT HAD PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST 
OF THE WARNED AREA.  THE STORM IS MOVING TO THE SOUTHEAST AT AROUND 
25 MPH AND IS STILL CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS 
TO 45 MPH.


LAT...LON 3237 10635 3220 10627 3234 10581 3254 10591

$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:25 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 3:25 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 AM MST WED FEB 23 2005

.SYNOPSIS...
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY
AS A PACIFIC STORM SYSTEM MOVES INLAND TOWARD THE REGION.  THERE
WILL BE A CHANCE OF PRECIPITATION THROUGH SUNDAY AS THE SYSTEM
REMAINS IN THE AREA. A COLD FRONT WILL PUSH INTO THE BORDERLAND BY
THURSDAY NIGHT WITH MUCH COLDER TEMPERATURES EXPECTED BY FRIDAY.
SNOW MAY BE A POSSIBILITY FOR SOME AREAS OF THE DESERT LOWLANDS BY
FRIDAY MORNING THROUGH SATURDAY.  SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE FOR THE MOUNTAINS.  DRIER CONDITIONS WILL
OCCUR ON MONDAY AS THE SYSTEM MOVES OUT OF THE AREA.

&&

.DISCUSSION...
AN ACTIVE WEATHER PATTERN CONTINUES THIS MORNING AS SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST AREA.  SMALL
HAIL AS WELL AS RAIN IS POSSIBLE FROM THESE STORMS.  MOISTURE AND
IMPULSES EMBEDDED IN A SOUTHWEST FLOW FROM AROUND THE BASE OF LOW
PRESSURE SYSTEM ON THE WEST COAST ARE RESPONSIBLE FOR THE CURRENT
ACTIVITY.  AS THE LOW MOVES FURTHER INLAND TODAY...THE MOISTURE
PLUME WILL SHIFT EAST AND PUT US BRIEFLY IN A DRY SLOT THAT WILL
DIMINISH PRECIP CHANCES SOME THIS AFTERNOON AND TONIGHT.  RAIN
CHANCES INCREASE AGAIN TOMORROW AS THE LOW GETS CLOSER TO THE AREA
AND STALLS OUT FOR A PERIOD OF TIME.  NUMEROUS IMPULSES
CIRCULATING AROUND THE LOW WILL MOVE OVER THE REGION AND CONTINUE
TO TRIGGER SHOWERS ACROSS THE AREA.

ANOTHER FEATURE OF THIS WEATHER PATTERN IS A COLD DROPPING DOWN
FROM THE PLAINS.  THE FRONT IS CURRENTLY IN NORTHEASTERN NEW
MEXICO AND WILL BE ALONG THE EASTERN EDGE OF THE FORECAST AREA
LATER TODAY.  WHILE THE SOUTHWEST FLOW PATTERN WILL SLOW IT DOWN
THE FRONT IS EXPECTED TO FULLY PUSH INTO THE FORECAST AREA BY
THURSDAY NIGHT. THE COLD AIR BEHIND THIS FRONT WILL SIGNIFICANTLY
LOWER TEMPERATURES ON FRIDAY AND SATURDAY.  ADDITIONALLY THE
FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR FURTHER CONVECTION IN
THE FORECAST AREA.   COLDER AIR ALOFT FROM THE UPPER LOW AND COLD
AIR AT THE SURFACE FROM THE FRONT WILL RESULT IN LOWER SNOW LEVELS
BY FRIDAY MORNING.  SOME AREAS ALONG THE DESERT FLOOR MAY SEE RAIN
SNOW MIX IN THE MORNING BEFORE TURNING BACK TO RAIN BY THE
AFTERNOON. SEVERAL INCHES OF SNOW MAY BE POSSIBLE IN THE
MOUNTAINS...ESPECIALLY IN THE SOUTHERN SACRAMENTO MOUNTAINS WHERE
UPSLOPE CONDITIONS WILL ENHANCE PRECIP THURSDAY THROUGH FRIDAY.

PRECIPITATION CHANCES WILL DIMINISH SOME ON SATURDAY AND SUNDAY AS
THE WEAKENING LOW LOSES SOME OF ITS ENERGY AND MUCH OF THE
MOISTURE BEGINS SHIFT EAST.  RIDGE BUILDING BY LATE SUNDAY WILL
PUSH THE REMAINDER OF THE SYSTEM EAST WITH DRY CONDITIONS EXPECTED
ON MONDAY AND TUESDAY.  ANOTHER LOW PRESSURE SYSTEM ON THE WEST
COAST MAY RESULT IN A CHANCE OF PRECIP FOR THE LATTER PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  42  55  35  51 /  10  20  30  40  40
SIERRA BLANCA TX        62  42  49  33  44 /  10  20  30  40  40
LAS CRUCES              64  40  54  34  51 /  10  20  30  40  40
ALAMOGORDO              61  39  48  32  48 /  10  40  40  40  40
CLOUDCROFT              42  25  32  21  29 /  30  50  50  50  50
TRUTH OR CONSEQUENCES   62  36  51  32  49 /  10  30  40  40  40
SILVER CITY             55  30  46  28  42 /  20  40  40  40  40
DEMING                  63  37  55  33  49 /  10  20  40  40  40
LORDSBURG               63  35  56  33  51 /  20  30  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

04
Hazardous weather outlook, Feb 23, 6:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MST WED FEB 23 2005

NMZ022>025-030>032-TXZ055-056-231955-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
600 AM MST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA WITH
SMALL HAIL POSSIBLE FROM THUNDERSTORMS.  NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CHANCES FOR RAIN
WILL INCREASE WEDNESDAY NIGHT AND CONTINUE THROUGH SUNDAY AS A
RESULT OF AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING INTO THE REGION.
SNOW LEVELS WILL DROP TO 6000 FEET WEDNESDAY NIGHT AND REMAIN THERE
UNTIL SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GNL

In the hours before

Special weather statement, Feb 23, 12:14 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1214 PM MST WED FEB 23 2005

NMZ022>025-030>032-TXZ055-056-240000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1214 PM MST WED FEB 23 2005

...THUNDERSTORMS AGAIN POSSIBLE ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF SOUTHERN NEW
MEXICO AND FAR WESTERN TEXAS THIS AFTERNOON AND THIS EVENING. A FEW
STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND BRIEF HEAVY
RAINS. THE STORMS MAY CAUSE HAZARDOUS DRIVING CONDITIONS DUE TO LOW
VISIBILITIES AND SLIPPERY ROADS...ESPECIALLY ACROSS INTERSTATES 10
AND 25. PERSONS GOING OUTSIDE SHOULD STAY ALERT FOR DANGEROUS WEATHER
AND TAKE SHELTER WHEN STORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 23, 12:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1249 PM MST WED FEB 23 2005

NMZ032-232148-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
1249 PM MST WED FEB 23 2005

...STRONG THUNDERSTORMS MOVING INTO DONA ANA COUNTY...

AT 1250 PM MDT NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL DONA ANA COUNTY.  THESE
STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS TO 45 MPH AND
HALF INCH HAIL.  THE STORMS WERE MOVING TO THE EAST AT 25 MPH.  THE
STRONGEST CELLS ARE CURRENTLY AFFECTING I-10 WEST OF LAS CRUCES. IF
THESE STORMS MAINTAIN THE WILL MOVE INTO THE VICINITY OF LAS CRUCES
IN THE NEXT HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 23, 12:49 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1249 PM MST WED FEB 23 2005

NMZ032-232148-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
1249 PM MST WED FEB 23 2005

...STRONG THUNDERSTORMS MOVING INTO DONA ANA COUNTY...

AT 1250 PM MDT NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL DONA ANA COUNTY.  THESE
STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS TO 45 MPH AND
HALF INCH HAIL.  THE STORMS WERE MOVING TO THE EAST AT 25 MPH.  THE
STRONGEST CELLS ARE CURRENTLY AFFECTING I-10 WEST OF LAS CRUCES. IF
THESE STORMS MAINTAIN THEIR STRENGTH THEY WILL MOVE INTO THE
VICINITY OF LAS CRUCES A LITTLE BEFORE 2 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Feb 23, 1:40 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT WED FEB 23 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LAS CRUCES              32.34N 106.76W
02/23/2005  0.75 INCH        DONA ANA           NM   PUBLIC

            NUMEROUS REPORTS OF DIME SIZE HAIL. HAIL DEPTH UP TO 1
            INCH. SOURCES INCLUDE STATE POLICE, BORDER PATROL,
            SPOTTERS AND GENERAL PUBLIC.

&&

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:21 PM MSTSevere Thunderstorm WarningEPZDoña Ana39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.